Veterinarians Joe Davis, DVM, and Sarah Dukti, DVM, DACVS, DACVECC, from Piedmont Equine Practice in The Plains, Va., answered some of our questions about the potential risks and reactions associated with administering your own injections.
What are some of the hazards associated with giving intravenous injections?
Dr. Dukti: With any medication, the horse can have an adverse reaction. It can happen with an oral medication or an intramuscular injection; they can have an allergic response. No matter what method, it’s possible.
With repeat needle sticks, or if they have to have a catheter, horses can get some inflammation around the vein. Or they can develop thrombocytosis, an infection of the vein. Then sometimes they can develop a thrombosis, which is a blood clot within the jugular vein. If that clot is infected it can feed bacteria elsewhere in the body, and it can be pretty serious. But there are horses that have a (thrombosed) jugular permanently, and they do fine after the infection has cleared out. They can perform with only one jugular vein, and there are horses out there who race like that. If they develop in both, horses can have more problems.
Dr. Davis: One of the most likely issues is that you have a (perivascular) injection, meaning the substance is not in the vein but is outside and close to the vein. It’s a problem with some substances like phenylbutazone and oxytetracycline—substances that are really irritating. Perivascular injections of irritating substances can be a mess—the area will get quite inflamed and can abscess.
The second potential problem is giving the injection in the carotid artery. When you do an intravenous injection, by and large you’re giving it in the jugular vein in the horse. Whatever you inject goes to the heart, goes to the lungs, comes back to the heart and then gets pumped out to the whole body, so it gets diluted. If you inadvertently inject into the carotid, whatever you inject goes straight to the brain, diluted by only a small amount of blood. It will cause seizures within seconds of starting the injection.
How can you tell if you’ve hit the carotid artery before injecting a substance? Or how can you avoid it altogether?
Dr. Davis: There are several ways. The way that I do it is that I go up the vein, because it’s easier for me, but I always palpate the needle. The jugular is just under the skin, and the carotid is deeper than the jugular. I check that the tip of the needle is superficial—only a quarter inch or a half inch deep to the skin. If it’s pretty superficial then you’re in the vein.
The other way is that you put the needle in without the syringe, with the needle pointed down towards the heart. If you’ve hit the artery, the blood will come shooting out, under pressure. The blood pressure in the artery is much, much higher. If you hit the vein, the blood will just come dripping out with your finger shutting off the jugular vein.
Dr. Dukti: In general, the blood in the artery is supposed to be a little bit brighter red, but I don’t want to make that call, and I think that’s a more subjective finding. What Dr. Davis said about putting the needle, off the syringe, facing down the vein—injecting with the needle first and then checking to see if you have blood spurting back—that’s much safer.
The thing that typically happens if you stick the carotid and recognize you have before injecting is that they’ll sometimes get a big hematoma there. If you have hit the carotid, pull the needle out and put pressure on the injection spot for 10-15 minutes.
What are the signs that you’ve injected into the carotid artery instead of the vein?
Dr. Davis: Horses will immediately seizure, within seconds. They will drop to the ground and start convulsing and paddling.
Dr. Dukti: The signs are very quick. In the one I’ve seen, the person hadn’t gotten the needle out of the vein, and the horse was already collapsing. It was a very quick response.
One study looked at carotid artery injections and found that out of 24 horses, it was fatal for five. Those horses had a reaction to the drug itself and didn’t die from trauma. But what might end up being a fatal injection in one horse another might recover from very quickly.
Are some substances more dangerous than others if injected into the carotid artery?
Dr. Dukti: Any medication can cause a fatal reaction if given in the carotid.
In general, the medications that are water-soluble—for example, xylazine, acepromazine or Torbugesic—those reactions tend to be less severe. Most of those horses, when they have a reaction, they’ll regain consciousness within an hour, and most will have a full recovery within a week. They can be blind or show partial hemi paresis on their face, but in some of them the signs will be gone very quickly. In the reactions I’ve seen, the horses have fallen down, seizured, convulsed and then come up in a few minutes. I saw one horse that received a Banamine injection in a carotid, and that horse was blind for three days.
If an oil-based medication—like Promazine or calcium carbonate—is given, those horses tend to have a more severe reaction and may not recover. Sometimes they die, or they might have prolonged recumbency and are euthanized.
How frequently do horse owners or veterinarians inject into the carotid artery?